Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Tallahassee, FL

February 23, 2014Bay County, Florida

NWS Tallahassee, FL issued this flash flood warning at Feb 23, 2014, 6:59 AM CST for Bay County, Florida. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2014, 6:59 AM CST (12:59 UTC)
Expired
Feb 23, 2014, 9:00 AM CST
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Bay County, FL

What was reported inside it

TimeReportWhereRemark
Feb 23, 7:42 AM CSTFLASH FLOOD4 Se Panama City Beach, FLFLOODING REPORTED BY DISPATCH AT JOAN AVE AND THOMAS DR
Feb 23, 7:42 AM CSTFLASH FLOOD5 Ese Panama City Beach, FLFLOODING REPORTED BY DISPATCH AT LAURIE AVE AND FRONT BEACH ROAD
Feb 23, 7:42 AM CSTFLASH FLOOD5 Se Panama City Beach, FLFLOODING REPORTED BY DISPATCH AT CHOCTAW AND THOMAS DR
Feb 23, 7:45 AM CSTFLASH FLOODE Tyndall Afb, FLFLASH FLOODING REPORTED ON HIGHWAY 98 NEAR OR JUST EAST OF TYNDALL AFB

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.0 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WGUS52 KTAE 231259
FFWTAE
FLC005-231500-
/O.NEW.KTAE.FF.W.0001.140223T1259Z-140223T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 AM CST SUN FEB 23 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...PANAMA CITY BEACH...PANAMA CITY...
  LYNN HAVEN...CALLAWAY...

* UNTIL 900 AM CST

* AT 654 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH    
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RAINFALL        
  AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN IN THE LAST            
  HOUR...WITH ANOTHER 1 TO 2 INCHES POSSIBLE DURING THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HILAND PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3...OR YOU MAY CONTACT THE NEAREST
LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3028 8584 3023 8584 3026 8579 3024 8575
      3020 8573 3023 8569 3023 8572 3030 8577
      3036 8539 3008 8541 3008 8543 3007 8550
      3009 8552 3007 8552 3005 8561 3025 8596

$$

25-CAMP
1 follow-up statement
213 
WGUS72 KTAE 231422
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
822 AM CST SUN FEB 23 2014

FLC005-231430-
/O.CAN.KTAE.FF.W.0001.000000T0000Z-140223T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAY FL-
822 AM CST SUN FEB 23 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BAY
COUNTY...

THE HEAVY RAIN HAS MOVED SOUTHEAST OF THE AREA. HOWEVER...A FLASH 
FLOOD WATCH REMAINS IN EFFECT THROUGH THE AFTERNOON AND ADDITIONAL 
HEAVY RAIN IS POSSIBLE LATER THIS MORNING.

&&

LAT...LON 3028 8584 3023 8584 3026 8579 3024 8575
      3020 8573 3023 8569 3023 8572 3030 8577
      3036 8539 3008 8541 3008 8543 3007 8550
      3009 8552 3007 8552 3005 8561 3025 8596

$$

25-CAMP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 4:25 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 23, 4:25 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
525 AM EST Sun Feb 23 2014

...Small Hail and Frequent Lightning Possible Along the Panhandle
Coast This Morning...

.Mesoscale Update...

A cluster of storms off of the panhandle coast will move ashore
over the next hour or so. These storms have been producing
frequent lightning, heavy rain, and may contain some small hail.
As the morning progresses, the hail threat will diminish and the
focus will shift to primarily heavy rain. See previous discussions
below.

&&

.Prev Discussion [355 AM EST]...

.Near Term [Through Today]...

The large scale pattern is highlighted by a persistent broad trough
over much of Conus. This leaves nearly zonal flow over NE Gulf
region. However a series of shortwaves will continue to move Ewd
providing increasing clouds and just enough lift that when combined
with surface features will maintain an unsettled weather pattern
today. Mid-High clouds streaming Ewd overnight assocd with lead
shortwave moving Ewd across mid-South will cross NE Gulf region
later today with the forecast area in the right entrance region of
the upper jet. At surface...in response to Ewd moving shortwave...
W-E warm front located across the Nrn Gulf waters Ewd across N/Cntrl
FL overnight will lift Nwd to coast by sunrise then to vcnty of I-10
during the day with light Sly flow in its wake. Upstream cold front
across mid-South around sunrise moves SEWD to Ern TN/N-Cntrl AL/Srn
MS by sundown with WAA and isentropic upglide spreading over our
area. Early radar showing leading edge of moisture approaching wrn
most Panhandle waters.

Patchy to areas of fog initially south of I-10 will accompany rain
and spread E/N thru the day. The combination of upper and lower
features will yield an expansive area of showers with isolated to
sct thunderstorms (highest Panhandle waters) moving SW-NE to reach
our Wrn CWA around sunrise and then progress EWD. Afternoon dew
point will rise from mid 60s coast to upper 50s Nrn tier AL/GA
counties. This depicted well in HRRR and other High Res guidance.
Limited mid-level lapse rates and a relatively cool boundary layer
should limit the potential for any strong storms. Best chance per
CAM would be Panhandle waters. However, with the upper flow parallel
to the warm boundary, main concern is training of cells is possible
with locally heavy rainfall possible especially during the aftn  QPF
south of FL border exceeding 1 inch. Will go with 70-30% W-E POP
gradient in morning then 80-40% in the afternoon. Temperatures will
be tricky, depending on the eventual position of the warm front and
the coverage of the rainfall. However, expect warmest temperatures
along and south of I-10 (lower 70s), with lower to mid 60s for much
of SE AL and SW GA.

.Short Term [Tonight Through Tuesday]...

By the time the evening rolls around, the polar jet max will be
racing east and the northern stream trough will dip a bit deeper
into the Southeast. This will act to better stack the frontal
system as surface high pressure presses a cold front into our
region. The surface cold front will merge with Sunday's warm front
and settle in over north Florida before deep layer zonal flow sets
in and stalls the frontal system once again. As the two fronts
merge, and the system stacks, we'll likely see a brief uptick in
shower activity along the surface front. Expect rainfall to be
much lighter than Sunday afternoon as the surge of more tropical-
like moisture will have moved east.

On Monday, a southern stream impulse will be lifting north
through the northern Gulf, eventually aligning with the surface
front and pressing the northern stream trough back to the north
out of our area. Exactly where the surface front will be is a bit
uncertain, though the most likely scenario would place the front
along or south of I-10 in north Florida, possibly as far south as
the extreme northern Gulf. Should the surface front be positioned
across north Florida, things could become interesting with respect
to the potential for an isolated strong storm. Due to the limited
tropospheric penetration of the southern stream impulse, the mid-
level cooler/drier air will not be forced as aggressively to the
north. This will effectively steepen mid-level lapse rates across
the Tri-State region with deep layer shear around 60 knots more
than sufficient to support organized updrafts. In the other
corner, slightly warmer mid/upper level temps where the northern
stream trough has retreated a bit, will essentially cap the
potential for deep moist convection, though as the southern stream
impulse moves away, cooler mid/upper temps may slide back south late
in the day, eroding the cap. Bottom line is that there is a very low
potential for strong storms on Monday, though should convection
get going, and should the mid/upper level cap erode the potential
exists for a storm or two to produce gusty winds and possibly some
small hail.

Tuesday, is really the more interesting day as a more potent
southern stream impulse races east out of Texas, through the lower
MS Valley and into the southeast by the late afternoon. Should we
be able to mix out the mid-level cap early enough that the
shortwave is overhead, we'd be able to tap into some rather steep
lapse rates and strong deep layer shear. This could support the
development of more severe level storms with the threat for
damaging winds and hail.

So, through Tuesday expect showers and isolated storms to be
around. Most likely across north Florida Monday, spreading further
inland and increasing in coverage on Tuesday. The potential for a
strong storm or two exists on Monday, with a chance for severe
storms on Tuesday. Uncertainty remains very high regarding strong
to severe storms, as my lengthy discussion above lays out all of
the variables that must align just right. Expect above average
temperatures, in the middle to even upper 70s in some spots, both
Monday and Tuesday.

.Long Term [Tuesday Night Through Sunday]...

A cold front will move through Wednesday with a chance of showers
and thunderstorms. Behind the front high pressure will build in
bringing cooler temperatures and drier air. The models differ with
a series of low pressure systems at the end of the period. The GFS
has precipitation moving across central Florida Friday and a low
developing off the East coast near Georgia and South Carolina
followed by another low forming over Texas. The Euro has a Gulf
low forming near the Texas/Louisiana border Friday night then
moving across north Florida Saturday.

.Aviation...
[Through 06Z Monday]

MVFR CIGS should develop during the predawn hours or shortly after
sunrise at ECP, TLH and VLD, lowering to IFR CIGS during
the morning hours. There will be a chance of MVFR CIGS at DHN and
ABY during the day tomorrow as well. With a prolonged rain event
any improvement in evening VSBYS/CIGS will begin to again lower
after 02z and winds die off. Rain and isold thunderstorms will move
in from the west during the morning. Heaviest rain and thunderstorm
activity will likely be focused in Florida Panhandle particularly at
ECP, but also possibly affecting TLH. Main impact would be through
reduced visibility due to very heavy rain. Thunderstorms may also
linger at ECP or TLH south of warm front for several hours in the
afternoon.

.Marine...

Generally low winds and seas will prevail through mid-week until a
cold front passes through the northern Gulf increasing winds to
advisory levels temporarily on Wednesday. Low winds and seas will
return to finish out the week.

.Fire Weather...

With increased rain chances thru tonight, no red flag conditions are
expected and none is forecast through mid-next week.

.Hydrology...

There is a potential for heavy rainfall this afternoon with the
heaviest rain likely confined to north Florida, especially along
and west of the Apalachicola River. Widespread average totals will
be around 1-2 inches with isolated spots possibly receiving up to
3 to 5 inches. Flash flooding will likely not be a concern as
these basins should be able to accommodate the expected rainfall
amounts. In areas where heavy rainfall is expected, rivers may
reach minor flood stage Monday or Tuesday. The Apalachicola at
Blountstown is forecast to reach minor flood stage Sunday morning.

For the latest hydrology information, please monitor:
www.water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   69  59  75  54  74 /  80  70  40  10  50
Panama City   67  60  70  57  69 /  80  70  40  20  50
Dothan        64  56  73  51  71 /  70  50  10  10  50
Albany        65  55  73  49  72 /  70  50  10  10  40
Valdosta      70  58  75  53  73 /  70  70  40  10  40
Cross City    73  60  75  57  75 /  50  70  40  10  50
Apalachicola  67  61  69  58  67 /  60  70  40  10  50

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...HARRIGAN
SHORT TERM...HARRIGAN
LONG TERM...WESTON
AVIATION...BLOCK
MARINE...HARRIGAN
FIRE WEATHER...BLOCK
HYDROLOGY...HARRIGAN/WESTON

In the hours before

Special weather statement, Feb 23, 4:27 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 AM EST SUN FEB 23 2014

FLZ012-112-231100-
INLAND BAY FL-COASTAL BAY FL-
427 AM CST SUN FEB 23 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY COUNTY...

* UNTIL 500 AM CST

AT 426 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR PANAMA CITY BEACH...OR NEAR BID-A-WEE...MOVING
NORTHEAST AT 40 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3041 8564 3036 8556 3036 8555 3035 8555
      3027 8542 3013 8576 3019 8585 3025 8596
TIME...MOT...LOC 1027Z 241DEG 33KT 3019 8587

BLOCK
Special weather statement, Feb 23, 4:33 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 AM CST SUN FEB 23 2014

FLZ014-112-114-115-231100-
INLAND GULF FL-COASTAL GULF FL-COASTAL BAY FL-COASTAL FRANKLIN FL-
533 AM EST SUN FEB 23 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY...FRANKLIN AND
GULF COUNTIES...

* UNTIL 600 AM EST/500 AM CST/

AT 431 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES SOUTH OF MEXICO BEACH...OR NEAR SAINT JOE
BEACH...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 2981 8531 2983 8532 2985 8535 2988 8536
      2986 8539 2988 8540 2989 8537 2990 8537
      2996 8546 2996 8519 2975 8504 2974 8532
TIME...MOT...LOC 1032Z 262DEG 36KT 2988 8537

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:42 PM CSTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty7 days
Feb 23, 3:25 AM CSTSpecial Marine WarningTAE50 min
Feb 23, 3:36 AM CSTSpecial Marine WarningTAE39 min
Feb 23, 3:53 AM CSTSpecial Marine WarningTAE37 min
Feb 23, 4:18 AM CSTSpecial Marine WarningTAE42 min
Feb 23, 4:27 AM CSTSpecial Weather StatementTAEBay33 min
Feb 23, 4:33 AM CSTSpecial Weather StatementTAEGulf27 min
Feb 23, 4:51 AM CSTSevere Thunderstorm WarningTAEFranklin, Gulf24 min
Feb 23, 5:15 AM CSTSevere Thunderstorm WarningTAEFranklin, Gulf30 min
Feb 23, 5:45 AM CSTSpecial Marine WarningTAE60 min
Feb 23, 6:08 AM CSTSevere Thunderstorm WarningTAEBay52 min
Feb 23, 6:10 AM CSTSpecial Marine WarningTAE35 min
Feb 23, 6:24 AM CSTSpecial Marine WarningTAE51 min
Feb 23, 6:50 AM CSTAreal Flood AdvisoryTAEBay, Washington92 days
Feb 23, 6:50 AM CSTSpecial Marine WarningTAE55 min
Feb 23, 7:02 AM CSTSpecial Weather StatementTAELiberty43 min
Feb 23, 7:07 AM CSTSpecial Marine WarningTAE53 min
Feb 23, 7:24 AM CSTSpecial Weather StatementTAEBay36 min
Feb 23, 7:29 AM CSTFlash Flood WatchTAEBay, Calhoun, Franklin, Gulf, Wakulla, Walton and 1 more9 hr
Feb 23, 8:15 AM CSTSpecial Marine WarningTAE75 min
Feb 23, 8:45 AM CSTSpecial Weather StatementTAELafayette60 min
Feb 23, 9:06 AM CSTSpecial Marine WarningTAE69 min
Feb 23, 9:29 AM CSTRiver Flood WarningTAEWalton5 days
Feb 23, 9:48 AM CSTSpecial Weather StatementTAEDixie42 min
Feb 23, 11:17 AM CSTSpecial Marine WarningTAE43 min
Feb 23, 11:18 AM CSTSpecial Weather StatementTAEDixie57 min
Feb 23, 3:32 PM CSTSpecial Marine WarningTAE28 min
Feb 23, 4:02 PM CSTSpecial Marine WarningTAE58 min
Feb 23, 4:53 PM CSTSpecial Marine WarningTAE82 min

Nearby

Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.